Minnesota, 2002

Hail in Minnesota, July 30, 2002

July 30, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 30, 1:20 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 30, 1:20 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 PM CDT TUE JUL 30 2002

...FORECAST CONCERN CENTERS AROUND SEVERE WEATHER POTENTIAL TONIGHT
AND TOMORROW...

SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED STRONG
ZONAL FLOW AT H3. A COUPLE OF DIFFERENT SHORT WAVES WERE VISIBLE
THIS MORNING AT H5. THE FIRST WAS OVER CNTRL WY WITH THE SECOND AND
STRONGER WAVE...MOVING THROUGH THE PACIFIC NORTHWEST. LOW LEVEL
MOISTURE WAS LACKING WITH SFC RIDGE OVER THE OZARKS...BUT SOME
MOISTURE RETURN WITH 10 DEGREE DP AT KLBF AND A PERSISTANT 25 KNTS
LLJ. AT THE SFC...18Z MSAS ANALYSIS INDICATED LO PRESSURE OVR S
CNTRL SD WITH A WEAK BOUNDARY EXTENDING EAST INTO CNTRL MN.

FORECAST...ANOTHER DECENT SETUP FOR SVR WX ACROSS THE CWA FOR
TONIGHT. ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE ACROSS MOST OF THE
CWA THIS AFTERNOON AS CAP CONTINUES TO WEAKEN. FRONT CONTINUES TO
SLOWLY SAG TO THE SOUTH THROUGH THE NORTHERN CWA. THIS WILL BECOME
STATIONARY AROUND THE I-90 CORRIDOR THIS EVENING. SHORT WAVE SEEN ON
MORNING UPPER AIR ANALYSIS WILL INTERACT WITH THE BOUNDARY TO
PRODUCE SCT TRW OVERNIGHT. DEEP LAYER SHEAR OF 40-50KNTS ACROSS THE
CWA WILL LEAD TO SUSTAINED SVR CONVECTION...INCLUDING SUPERCELLS.
WEB BULB HEIGHTS ARE RUNNING BELOW 12K...AND THUS SOME VERY LARGE
HAIL IS POSSIBLE. MID LEVEL DRYING AND DECENT 40KNT FLOW AT H5 WILL
ALSO LEAD TO A DECENT DAMAGING WIND POTENTIAL. WILL INCLUDE SVR IN
THE NORTHERN/CNTRL ZONES OVERNIGHT. LLJ THEN KICKS AFTR 03Z FROM
CNTRL NEB NE INTO SW MN. WITH CONVERGENCE FROM LOW LEVEL JET WILL
CONTINUE THUNDER THREAT FOR THE OVERNIGHT HOURS FOR OUR SW MN ZONES.
ADVECTION VECTOR SEEMS STRONGER THAN THE PROPAGATION VECTOR AND THUS
SOME BACKBUILDING OF THE STORMS SEEMS POSSIBLE.

STRONGER SHORT WAVE MOVES ACROSS THE NORTHERN US ON WEDNESDAY. THIS
WILL PUSH A REINFORCING COLD FRONT INTO THE NORTHWEST CWA BY
18Z...AND THEN EXIT THE SE CWA AFTER 03Z. SFC WNDS GO AROUND TO THE
SW DURING THE MORNING AND THIS IS PERFECT FOR DEEP MIXING ACROSS THE
CWA. WILL USE WINDY WORDING IN THE SOUTH AND GO WELL ABOVE GUIDANCE
FOR HIGHS. WILL HAVE TO WATCH THE FIRE DANGER OUT WEST. IF WE MIX TO
H7 WINDS WILL BE STRONGER THAN FORECAST...AND WITH DEWPOINTS MIXING
OUT...MAY BE IN THE RED FLAG CRITERIA. ALSO WILL HAVE TO MONITOR NW
IA FOR HEAT ADVISORY IF DEWPOINTS DONT MIX OUT.

ATMOSPHERE WILL ONLY BECOME MODERATELY UNSTABLE TOMORROW AFTERNOON
AHEAD OF THE FRONT WITH THE DECREASE IN LOW LEVEL MOISTURE FROM
MIXING. ALSO CAPPING INVERSION INCREASING THROUGH THE DAY WITH +16
AT H7 INDICATED BY ETA. THIS SHOULD EFFECTIVELY CAP WESTERN CWA ALL
DAY. WILL CONTINUE WITH THE PREVIOUS FORECAST OF A SLIGHT CHC JUST
BEHIND THE FRONT. WITH INVERTED V SOUNDINGS AND MODERATE INSTABILITY
MAY HAVE TO WORRY ABOUT SOME WIND IF STORMS CAN GET GOING.

FRONT THEN HANGS UP TO OUR SOUTH ON THURSDAY. SOME MID LEVEL
FRONTOGENESIS INDICATED BY THE AVN IN NORTHERN NEB...BUT FEEL WILL BE
TO WEAK TO MENTION SHOWERS. OTHERWISE A PARTLY CLOUDY AND COOLER DAY
IS IN STORE. LLJ GETS GOING OUT WEST THURSDAY NIGHT INTO FRIDAY
MORNING AND THE AVN BLOWS UP BIG MCS. FEEL MOST OF THIS IS
CONVECTIVE FEEDBACK SO WILL IGNORE IN THE ZONES. FRONT THEN SLATED TO
SLIDE THROUGH CWA AGAIN ON SATURDAY WILL EXPAND THE CHC FOR TRW TO
INCLUDE ENTIRE CWA.

NO CHANGES TO THE REST OF THE EXTENDED. OZF AND GRIDS OUT BY 300 PM.

.FSD...NONE

BOUSTEAD

In the hours before

Special weather statement, Jul 30, 10:00 AM CST, 4 hours 28 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE JUL 30 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.LOW PRESSURE OVER CENTRAL SOUTH DAKOTA LATE THIS MORNING IS EXPECTED
TO REMAIN STATIONARY THROUGH THIS AFTERNOON.  A SURFACE FRONT
EXTENDING NORTHEAST OF THE LOW WILL SLOWLY MOVE SOUTH THIS AFTERNOON.
BY LATE THIS AFTERNOON...THE FRONT WILL EXTEND FROM NEAR DE SMET TO
WINDOM.  SOUTH OF THE FRONT...VERY WARM AND MOIST AIR WILL MOVE INTO
THE AREA WITH DEW POINTS IN THE VICINITY OF THE FRONT AROUND 70
DEGREES AND TEMPERATURE IN THE 90S.  IN ADDITION...VERY WARM AIR AT
10000 FEET WILL PREVENT THUNDERSTORMS FROM DEVELOPING SOUTH OF THE
FRONT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
NORTH OF THE FRONT LATE THIS AFTERNOON. THE STORMS WOULD RAPIDLY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  AS THE STORMS
ORGANIZE DURING THE EVENING...DAMAGING WINDS WOULD BECOME MORE
LIKELY...ESPECIALLY ACROSS SOUTHWEST MINNESOTA.

ISOLATED THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTH CENTRAL SOUTH
DAKOTA LATE THIS AFTERNOON.  IF STORMS DO DEVELOP...AN ISOLATED WIND
GUST TO 50 MPH IS POSSIBLE.  THESE STORMS WOULD QUICKLY
DIMINISH WITH THE LOSS OF HEATING AFTER SUNSET.

SDZ039-040-055-056-MNZ071-072-080-081-097-310500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...
1100 AM CDT TUE JUL 30 2002

* FORECAST THROUGH MIDNIGHT:
  .SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
  NORTH OF THIS FRONT LATE THIS AFTERNOON.  DAMAGING WINDS ARE THE MAIN
  THREAT WITH THESE STORMS...ESPECIALLY THIS EVENING.  A FEW STORMS MAY
  CONTAIN LARGE HAIL.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.

SDZ038-052>054-310500-
BEADLE-JERAULD-SANBORN-MINER-
INCLUDING THE CITIES OF...HURON...
1100 AM CDT TUE JUL 30 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS WITH AN ISOLATED THUNDERSTORMS WILL MOVE THROUGH
  THE AREA THROUGH EARLY AFTERNOON.  THERE IS A CHANCE OF THUNDERSTORMS
  REDEVELOPING LATE THIS AFTERNOON ALTHOUGH THESE STORMS ARE NOT
  EXPECTED TO BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SMALL HAIL...LESS THAN DIME SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-057>059-063-064-310500-
BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...
1100 AM CDT TUE JUL 30 2002

* FORECAST THROUGH MIDNIGHT:
  A SURFACE TROUGH WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA LATE THIS
  AFTERNOON.  WITH AFTERNOON TEMPERATURES RISING TO 100 DEGREES...THERE
  IS A SLIGHT CHANCE OF A LATE AFTERNOON THUNDERSTORM DEVELOPING.  IF
  STORMS DO DEVELOP...A FEW OF THESE STORMS COULD PRODUCE STRONG WIND
  GUSTS TO 50 MPH.  THE STORMS ARE EXPECTED TO DISIPATE AROUND SUNSET.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-IAZ002-003-012>014-020>022-031-032-NEZ013-014-310500-
OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...VERMILLION...ELK POINT...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE JUL 30 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ060>062-065>069-MNZ089-090-098-IAZ001-310500-
HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-TURNER-LINCOLN-
LYON-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
YANKTON...
1100 AM CDT TUE JUL 30 2002

* FORECAST THROUGH MIDNIGHT:
  A SURFACE FRONT WILL BE LOCATED ACROSS EAST CENTRAL SOUTH DAKOTA INTO
  SOUTHWEST MINNESOTA.  VERY WARM AIR AT 10000 FEET WILL ACT TO INHIBIT
  THUNDERSTORM DEVELOPMENT SOUTH OF THIS FRONT.  HOWEVER...AN ISOLATED
  THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON WHICH COULD PRODUCE
  LARGE HAIL OR DAMAGING WINDS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
July 30, 2:28 PM CST
Where
Lyon County, Tracy
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -95.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309959.